What is the Rebound Effect?
The Rebound Effect is a pharmaceutical phenomenon in which symptoms that were previously lost or managed under the use of a medication, reemerge or intensify when said medication is decreased or discontinued entirely. The rebound effect is the reason why some drugs, especially those that have a rapid and powerful impact on the nervous system, can be highly addictive. Ironically, through addiction, the rebound effect leads the user to experience the same symptoms that they were trying to escape through its use.
When a drug is consumed, the body attempts to restore balance, known as homeostasis, by producing physical symptoms that oppose the effects of the drug. For instance, when a sedative drug is taken, causing relaxation and drowsiness, a rebound effect of agitation may occur once the drug wears off, leading to a desire to take more of the sedative drug to calm down. This can heighten the risk of addiction as users attempt to recreate the initial effects. Similarly, pain can intensify during a rebound from painkillers such as opioids or street drugs like heroin. Rebound pain can be physical, emotional, or both, and since physical and emotional pain are often interconnected, addiction to painkillers can arise.
Suppressing pain signals can actually backfire as the brain responds by becoming more sensitive, because it thinks it’s trying to be numbed out. However, numbing our senses is counterproductive as it undermines the primary function of our sensory nervous systems, which is to sense, react, and ultimately protect us from harm. So, although pain symptoms may decrease initially, sensitivity to pain can increase in the future, leading to the need for stronger painkillers. As the brain continues to amplify its sensitivity, a never-ending cycle of increasing pain and drug use can occur.
As someone who lives with chronic pain, numbness sounded like a godsend. The pain I was experiencing 8 years ago was unbearable, so my doctor prescribed me hydrocodone. I tried to stick to half a dose every so often, but that quickly turned into daily use. The pain I felt in between doses was severe and overwhelming. The only thing that brought me quick relief was hydrocodone. I quickly became a regular at the doctor’s office and a nurse took note of that. One day when I was requesting a refill she pulled me aside and advised me to seek holistic treatments and take a break from it. I was offended and thought she was overstepping, because the pain I felt without it was searing. How could she deny this horrible pain I experienced daily?
Pain is highly personal, so naturally an outsider commenting on the validity of it can strike a nerve. After consulting with my own mother, who’s a nurse, I took their advice and I stopped for 5 days. During that week I had a huge spike in pain the first 48-72 hours and then it subdued. She didn’t explain this phenomenon to me, but this experience taught me a great deal about the power of painkillers. I started to cut back and seek out alternative therapeutic options. Luckily I was connected with Dynamic Balance shortly there after.
Over my withdrawal period, I was attentive to the sensations and now I can discern between the rebound pain and the normal pain. It tends to have a sharper edge and unruly onset. The numbing is temporary and masking, and the pain comes back with a vengeance once it’s worn off. I call it “ghost pain” because while it is palpable, it is not a true manifestation of the level of pain present. I’m happy to say that I haven’t taken a painkiller since 2017 and now have the tools to manage and alleviate it. Experiencing and understanding rebound pain helped me focus my time and energy on utilizing movement as a medicine. I hope it will help others struggling to think twice about popping a painkiller and seek out natural therapies to calm inflammation and pain.